Kentucky, 2015

Flash Flooding in Kentucky, July 14, 2015

July 14, 2015 · NWS ILN · 2 events in 1 county or zone

A line of thunderstorms associated with an upper level disturbance moved southeast through the Ohio Valley during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms associated with an upper level disturbance moved southeast through the Ohio Valley during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 14, 1:25 AM EST, 15 minutes earlier.

Area forecast discussion, Jul 14, 1:25 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 AM EDT TUE JUL 14 2015

.SYNOPSIS...
MULTIPLE DISTURBANCES WILL KEEP PRECIPITATION CHANCES IN THE
FORECAST THROUGH TUESDAY EVENING. HIGH PRESSURE WILL THEN WORK
INTO THE REGION FOR THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LINGERING STORMS ARE FIRING IN A CONVERGENT BOUNDARY BEHIND THE
LARGE SWATH OF STORMS THAT WERE OVER THE REGION EARLIER THIS
AFTERNOON. THESE STORMS ARE CURRENTLY NEAR PORTSMOUTH AND WEST OF
COLUMBUS AND HAVE A SOUTHEASTERLY TRACK. MORE STORMS UPSTREAM OF
THE REGION WILL LIKELY CONTINUE TO FIRE ON THE BOUNDARY THAT
EXISTS FROM SOUTH CENTRAL OHIO INTO CENTRAL INDIANA. THE UPSTREAM
STORMS ARE CURRENTLY NORTHWEST OF INDIANAPOLIS AND MAY PERSIST AND
BECOME MORE ORGANIZED OVER WEST CENTRAL OHIO LATE THIS
EVENING...THEN DIVE SOUTHWARD. NUMERICAL MODELS ARE STILL IN A
STATE OF FLUX WITH HOW THE UPSTREAM CONVECTION EVOLVES OVERNIGHT
BUT FORECAST CONTINUES TO LEAN HEAVILY TOWARDS THE HRRR MODEL.

IF THE LINE DEVELOPS...THE OVERNIGHT THREAT WILL PRIMARILY BE A
HEAVY RAIN POTENTIAL AND COULD CONTAIN SOME DAMAGING WINDS IN
SPOTS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
THERE WILL BE A LULL OR A DECREASE IN PRECIPITATION FOR THE
MORNING DAYTIME HOURS ON TUESDAY ACROSS THE FA. A DISTURBANCE WILL
WORK THROUGH DURING THE AFTERNOON AND INTO THE EVENING HOURS.
EXPECT QUITE A BIT OF THUNDERSTORM ACTIVITY TO DEVELOP IN AN
UNSTABLE AIRMASS. SEVERE THUNDERSTORMS WILL AGAIN BE A THREAT AND
HAVE ADDED SEVERE MENTION INTO THE FORECAST. IN ADDITION HEAVY
RAIN WILL BE A THREAT AS WELL AND HAVE HEAVY RAIN MENTION IN THE
FORECAST...HWO...AND HAVE THE FLASH FLOOD WATCH OUT ACROSS THE
REGION. PRECIPITATION WILL TAPER OFF TUESDAY NIGHT.

EXPECT TEMPERATURES TO GET QUITE WARM ACROSS SOUTHERN PORTIONS OF
THE FA ON TUESDAY. IN ADDITION DEW POINTS WILL ALSO BE NEAR 70.
HEAT INDEX VALUES WILL NEAR 100 ACROSS EXTREME SW PORTIONS OF THE
FA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
PERIOD BEGINS ON WEDNESDAY WITH TUESDAY/S SHORTWAVE TROUGH SHIFTING
THROUGH NEW ENGLAND AND RAPIDLY RISING HEIGHTS ALOFT ATOP BUILDING
SURFACE HIGH PRESSURE. IT APPEARS WE/LL ACTUALLY GET A COUPLE OF
DAYS WITHOUT THUNDERSTORMS ON WEDNESDAY/THURSDAY...THOUGH IT
WOULDN/T BE TOO MUCH OF A SURPRISE IF A LIGHT SHOWER DEVELOPED OVER
CENTRAL OHIO ON WEDNESDAY DUE TO LINGERING EFFECTS OF THE EJECTING
SHORTWAVE TROUGH.  WEDNESDAY/THURSDAY WILL BE THE COOL DAYS OF THE
WEEK...WITH TEMPS AND HUMIDITY CLIMBING BY FRIDAY AS THE RETURN FLOW
BEGINS TO SET UP ON THE BACK SIDE OF THE HIGH PRESSURE SYSTEM AS IT
SLIDES INTO THE NORTHEAST BY FRIDAY.

PRETTY GOOD AGREEMENT THAT  A WEAK SHORTWAVE TROUGH WILL SHIFT EAST
THROUGH THE GREAT LAKES AND INTO THE OHIO VALLEY ON
FRIDAY...DRAGGING A DEVELOPING WARM FRONT ACROSS THE AREA. SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE IN THE AFTERNOON - BUT THE BULK
OF THE DAY LOOKS DRY AS FORCING IS WEAK. THE WEAK LOW MOVES THROUGH
THE GREAT LAKES SATURDAY/SUNDAY WITH ILL-DEFINED SURFACE FEATURES
WASHING OUT A BIT. TEMPS WILL DEFINITELY BE WARMER THAN WE/VE SEEN
FOR THE PAST FEW WEEKS...WITH HIGHS WELL INTO THE 80S OVER THE
WEEKEND. UNFORTUNATELY SOME PRETTY STEAMY AIR COMES WITH IT - SO IT
WILL BE MUGGY. UNCERTAINTY INCREASES LATER SUNDAY INTO MONDAY AS
TROUGHING TRIES TO REASSERT ITSELF OVER THE ERN SEABOARD...AND
ANOTHER SHORTWAVE TROUGH APPROACHES FROM THE WEST. SEEMS ENOUGH
THERE WITH THE WARM/MUGGY AIR THAT LOOSELY ORGANIZED SHRA/TSRA ARE
POSSIBLE BOTH DAYS...WITH THE BETTER CHANCES ON MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MAIN LINE OF THUNDERSTORMS HAS PUSHED SOUTH OF THE TAF SITES BUT
THERE ARE STILL SOME ISOLATED STRAGGLERS ALONG AND SOUTH OF THE
I-70 CORRIDOR AND THESE COULD AFFECT THE TAF SITES IN THE
FIRST COUPLE OF HOURS OF THE TAF PERIOD. WILL HANG ON TO THUNDER
A LITTLE LONGER AT KCVG/KLUK AS THERE IS A LITTLE BETTER
REDEVELOPMENT BACK ACROSS CENTRAL INDIANA AND THIS COULD GET CLOSE
TO KCVG/KLUK IF IT HOLDS TOGETHER. WE SHOULD THEN GET INTO A PCPN
LULL THROUGH THE REST OF THE MORNING HOURS. GIVEN THE AMOUNT OF
LINGERING LOW LEVEL MOISTURE...THINK SOME MVFR STRATUS
DEVELOPMENT MAY OCCUR TOWARD DAYBREAK. SCATTERED THUNDERSTORMS
SHOULD THEN REDEVELOP THROUGH EARLY AFTERNOON AND SHIFT SOUTH
ACROSS THE AREA THROUGH THE END OF THE TAF PERIOD AS AN UPPER
LEVEL DISTURBANCE DROPS DOWN ACROSS THE REGION.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...NOVAK
NEAR TERM...FRANKS
SHORT TERM...NOVAK
LONG TERM...BINAU
AVIATION...JGL
Hazardous weather outlook, Jul 13, 2:59 PM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT MON JUL 13 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-142000-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
359 PM EDT MON JUL 13 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
MAY BE STRONG TO SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS. IN ADDITION HEAVY RAIN MAY LEAD TO FLASH FLOODING
ISSUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON INTO EARLY TUESDAY
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE. IN ADDITION HEAVY RAINFALL MAY LEAD
TO FLASH FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN TUESDAY
AFTERNOON INTO THE EARLY EVENING HOURS.

In the hours before

Special weather statement, Jul 14, 12:08 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
108 AM EDT TUE JUL 14 2015

KYZ094>096-140530-
OWEN KY-GRANT KY-PENDLETON KY-
108 AM EDT TUE JUL 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL OWEN...
SOUTHERN GRANT AND SOUTHERN PENDLETON COUNTIES UNTIL 130 AM EDT...

AT 108 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR FALMOUTH TO NEAR WILLIAMSTOWN TO 6 MILES EAST OF
OWENTON...MOVING SOUTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...FALMOUTH...DRY RIDGE...CORINTH AND GENE SNYDER
AIRPORT.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3860 8480 3867 8465 3874 8438 3858 8424
      3856 8439 3856 8442 3854 8442 3853 8445
      3854 8447 3851 8449 3851 8452 3849 8456
      3845 8460
TIME...MOT...LOC 0508Z 303DEG 48KT 3866 8439 3857 8453 3856 8472
Local storm report, Jul 14, 12:10 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      1 N GREENVILLE          40.12N 84.62W
07/14/2015                   DARKE              OH   PUBLIC

            VEHICLES STALLED IN RISING WATER ON RUSS ROAD.

&&

KURZ
Local storm report, Jul 14, 12:17 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
117 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HEAVY RAIN       GREENVILLE              40.10N 84.62W
07/13/2015  M5.25 INCH       DARKE              OH   PUBLIC

&&

KURZ
Local storm report, Jul 14, 12:21 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND DMG     5 W BEAVERCREEK         39.73N 84.16W
07/14/2015                   MONTGOMERY         OH   PUBLIC

            LARGE TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

KURZ
Local storm report, Jul 14, 1:01 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
201 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     HEAVY RAIN       1 E UNION CITY          40.20N 84.78W
07/14/2015  M2.22 INCH       DARKE              OH   PUBLIC

            RAINFALL LAST 6 HOURS

0130 AM     HEAVY RAIN       PLEASANT HILL           40.05N 84.34W
07/14/2015  M2.17 INCH       MIAMI              OH   OTHER FEDERAL

            RAINFALL LAST 6 HOURS

0153 AM     HEAVY RAIN       1 SSE NEW WESTON        40.32N 84.64W
07/14/2015  M1.97 INCH       DARKE              OH   PUBLIC

&&

KURZ
Local storm report, Jul 14, 1:35 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND DMG     6 WSW BEAVERCREEK       39.71N 84.17W
07/13/2015                   MONTGOMERY         OH   BROADCAST MEDIA

            LARGE TREE FELL INTO HOME ON PEACH ORCHARD AVENUE. TIME
            ESTIMATED FROM RADAR.

&&

KURZ

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
July 14, 1:40 AM EST to 2:40 AM EST
Where
Carroll County, 0.88 mi NE of Carrollton to 0.8 mi SSE of Carrollton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.680, -85.160

Many roads across the county were completely flooded, leaving a few cars stranded.

Flash Flood, Carroll

When
July 14, 3:40 AM EST to 4:10 AM EST
Where
Carroll County, 3.68 mi SW of English to 3.74 mi SW of English
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.596, -85.183

Tom Town Road was washed out near Pryor Branch Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590159, 590165.